John Libbey Eurotext

European Journal of Dermatology

MENU

Toxic epidermal necrolysis as a dermatological manifestation of drug hypersensitivity syndrome Volume 17, numéro 5, September-October 2007

Auteurs
Medical Faculty, Department of Dermatology and Venereology, 1 st Georgy Sofiyski str., Sofia 1431, Bulgaria
  • Mots-clés : drug hypersensitivity syndrome, toxic epidermal necrolysis
  • DOI : 10.1684/ejd.2007.0241
  • Page(s) : 422-7
  • Année de parution : 2007

Drug hypersensitivity syndrome (DHS) is believed to be an adverse idiosyncratic drug reaction associated mainly with administration of aromatic antiepileptic drugs, such as phenytoin, carbamazepine, phenobarbital, lamotrigine. The syndrome is defined by the clinical triad of fever, skin rash and internal organ involvement and can be life-threatening condition. We describe three patients treated in our institution. The first was a 32-year-old man who developed toxic epidermal necrolysis (TEN) with pulmonary and liver involvement after initiation of lamotrigine therapy for concomitant epilepsy. The second 32-year-old man was treated with salazopyrine and omeprazole in order to relief the symptoms of inflammatory bowel disease, but as a result developed toxic epidermal necrolysis with elevated liver enzymes. The third patient was a 28-year-old man with long history of alcohol abuse who began treatment with carbamazepine and a few days later he was admitted to the clinic with symptoms of severe disseminated skin rash. The patients had peripheral eosinophilia. All the patients needed urgent life-saving therapy, intensive care and nursing. The culprit drug was discontinued and prompt systemic therapy with corticosteroids at an initial dose of 2 mg/kg/d and with broad spectrum antibiotics was started. Topical therapy included spraying Avène thermal water and local antiseptics. Resolution and epithelization of skin erosions were observed in about 4 weeks after the initiation of the therapy. Medications can give rise to certain adverse reactions including serious cutaneous and systemic involvement. TEN is a rare complication of DHS. Patients who develop DHS need optimal and adequate treatment. The concomitant use of corticosteroids and broad spectrum systemic antibiotics is essential. The local therapy plays an important part in relieving symptoms and should consist of mild preparations with minimally sensitizing potential.